Case Report: Severe Hematological, Muscle and Liver Toxicity Caused by Drugs and Artichoke Infusion Interaction in an Elderly Polymedicated Patient

Author(s): M.G. Campos*, J. Machado, M.L. Costa, S. Lino, F. Correia, F. Maltez.

Journal Name: Current Drug Safety

Volume 13 , Issue 1 , 2018

Submit Manuscript
Submit Proposal

Graphical Abstract:


Abstract:

Background: Case report, in a patient with a history of diabetes and hypertension, treated with metformin, gliclazide, enalapril + hydrochlorothiazide, amlodipine, aspirin and diazepam, recently medicated for a gouty crisis with colchicine and clonixin without improvement. Believing it could help in the treatment of gouty crisis symptoms he took about 1.5 L of artichoke infusion (Cynara cardunculus). He felt better and did agriculture work but developed a distal muscle pain, severe anemia, standard biochemical liver cholestasis, increase of alkaline phosphatase and marked increase of inflammatory parameters (hyperleucocytosis) and enters in the emergency department at the hospital.

Objective: Evaluation of the cause of complaints and laboratory abnormalities and the involvement of artichoke infusion.

Results: The prominence of the inflammatory parameters was ruled out because of exhaustive autoimmune, infectious or para-neoplastic syndrome (blood cultures, serology, diagnostic imaging, bone marrow and bone biopsy, muscle biopsy and nerve, abdominal angiography) were carried out showing normal results. The evaluation pointed out that the concomitant intake of artichoke infusion may have been involved in the framework developed, since the drugs which were being administered to/by the patient have a metabolism mainly mediated by CYP450 3A4 and 2C9 that could be compromised when these isoenzymes are inhibited by phenolic and flavonoid compounds from plants. Colchicine was one of the last drugs took that have as side effects most of the symptoms felt by patient including diarrhea and anemia.

Conclusion: The spontaneous and complete recovery of the patient and the negativity of research looking for other causes, conduce to a strong possibility of the interaction between artichoke and the drugs in the clinical presentation of this case.

Keywords: Herbal drug interaction, colchicine, artichoke, Cynara cardunculus, polymedication, elderly, gout.

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 13
ISSUE: 1
Year: 2018
Page: [44 - 50]
Pages: 7
DOI: 10.2174/1574886312666170912163746

Article Metrics

PDF: 70
HTML: 5
EPUB: 1
PRC: 1